Discussions that mention phenytoin

Epilepsy board


As I have read through the plethora of threads on this board - I have heard the mention of every anti-convulsive drug under the sun, except for Dilatin/Phenytoin (which is claimed to be the most widely used in treatment).

For the sake of discussion, how many of you are (or have been) on Dilantin/Phenytoin, how effective was it, if you went off of it - why, is it considered outdated?

I'm very curious to hear your experiences!
Hi Moot - I'm on Dilantin for almost a year now. Started out at 300mg and have never been able to get to therapeutic blood level (probably because of my Crohn's Disease). Switched neuro's recently and he had me up my dosage to 360mg. I go for lab work next week.

At one point my prescription was mistakenly filled with the generic phenytoin, and my blood levels dropped considerably. Neuro now makes sure to write "dispense as written".

I haven't had any side effects at all that I can think of, but that could be because of the low blood levels. But I also haven't had any more seizures either after the one I had that brought me to a neuro in the first place.

I was told at that time that Dilantin is always the first drug of choice because it's been around the longest and studied the longest. Hope this helps.
Hi Art:

I am on a combination of generic Phenytoin (400 MG/day) and Name Brand Dilantin (100 MG/day - infatabs). That's funny that you should mention the therapudic level - my levels have been hovering between 8-9 (therapudic level being 10 - 20). It has been over 2 1/2 years since I went on there meds with no recurring seizures (KNOCK ON WOOD!!!). I always wondered that if I went strictly on name brand Dilantin if my levels would rise. Have you ever heard anything to support that? Thanks for the reply!
This was an interesting topic. My husband started on 300 mg in March and takes the generic phenytoin). No one ever warned of how to take it. In fact he asked from the get go about how as the bottle only said take 3 capsules daily. He went in for a blood test the first of the month and a few days later the neurologist called and wanted an emergency appointment saying his level was too low. He was at a 3. So he upped him 100 mg a day... again not saying or giving definate answer on HOW to take them. Less then a week later he was feeling sick and last Friday called the doctor and they had another test done. His level was now at 22 so they told him not to take any the rest of Friday or any Saturday and how to take it today and tomorrow until the doctor calls. We know now to tel him that he's taking the generic.
hi!

I have been on phenytoin 400mg/day for2 years now. I was also taking a 25mg dilantin infatab at night. My levels were good I would have aura's but no seizures. Doc wanted to slowly get me off the dilantin to see if another disorder was causing seizures and he took the 25mg away. I had more seizures. Average about 1 a week after. He has now upped my dose of acetozolamide (treating my pseudotumor cerebri). and 'knock on wood" have not had a seizure. I've had a few aura's but not like before. Doing some research I found out the the acetazolamide is also used to treat seizures.

I find the meds have affected my memory and concentration. I have to have people repeat what they say cause it just doesn't click what they said.
As we all know, treating siezures isn't an exact science, but i find it amazing as to the vast differences in treatment with the same drug.

My level continues to hover between 8 and 9 while taking 500 mg of Dilantin/Phenytoin a day while others shoot to a level of 24 on 250 mg.

A few of you mentioned depression as a side effect of the drug, but I feel that depression may be directy related to "E" itself and not the therapy - I know that when this all began for me I was terrified of have another "S", and that fear kept me from driving (lost my licesne for 6 months), enjoying my hobbies, or even going into public. Depression started to form out of that fear, but as I gained more control (thanks to the drugs) the fears began to subside and with it the depression faded.